While some dermatologic reactions to Moderna and Pfizer vaccines mimicked SARS-CoV-2 infection itself, cutaneous reactions to COVID-19 vaccination are generally minor and self-limited, and should not discourage vaccination, found a study published in JAAD, the Journal of American Academy of Dermatology.
Cutaneous reactions reported after Moderna and Pfizer COVID-19 vaccination: A registry-based study of 414 cases
Authors: evon E McMahon, Erin Amerson, Misha Rosenbach, Kimberly G Blumenthal, Lindy P Fox, Esther E Freeman
Published: April 2021 in Journal of American Academy of Dermatology (JAAD)
Cutaneous reactions after messenger RNA (mRNA)-based COVID-19 vaccines have been reported but are not well characterized.
To evaluate the morphology and timing of cutaneous reactions after mRNA COVID-19 vaccines.
A provider-facing registry-based study collected cases of cutaneous manifestations after COVID-19 vaccination.
From December 2020 to February 2021, we recorded 414 cutaneous reactions to mRNA COVID-19 vaccines from Moderna (83%) and Pfizer (17%). Delayed large local reactions were most common, followed by local injection site reactions, urticarial eruptions, and morbilliform eruptions. Forty-three percent of patients with first-dose reactions experienced second-dose recurrence. Additional less common reactions included pernio/chilblains, cosmetic filler reactions, zoster, herpes simplex flares, and pityriasis rosea-like reactions.
Registry analysis does not measure incidence. Morphologic misclassification is possible.
We report a spectrum of cutaneous reactions after mRNA COVID-19 vaccines. We observed some dermatologic reactions to Moderna and Pfizer vaccines that mimicked SARS-CoV-2 infection itself, such as pernio/chilblains. Most patients with first-dose reactions did not have a second-dose reaction and serious adverse events did not develop in any of the patients in the registry after the first or second dose. Our data support that cutaneous reactions to COVID-19 vaccination are generally minor and self-limited, and should not discourage vaccination.
See also from MedicalBrief archives: